Key takeaways
- GLP-1 users are four times more likely to experience nail detachment than those who never took the medication, according to a new 2026 study.
- Reduced protein and nutrient intake from appetite suppression appears to drive nail damage rather than weight loss itself.
- Biotin supplements, prescription topical treatments like Genadur, and maintaining adequate protein intake help prevent and treat GLP-1-related nail damage.
A study presented at the European Academy of Dermatology and Venereology Congress 2026 has identified a significant connection between GLP-1 receptor agonist medications and complications affecting nail health. Researchers analyzed data from 575 people using GLP-1 medications including semaglutide (sold as Ozempic and Wegovy) and tirzepatide (marketed as Mounjaro and Zepbound), comparing their health outcomes to 1,329 people with type 2 diabetes or obesity who had never taken these drugs. The study involved participants across the United States, France, Brazil, and Mexico.
The numbers revealed a stark disparity in nail health. Among people taking GLP-1 medications, 39% experienced nail detachment—medically called onycholysis, where the nail separates from the nail bed—compared to just 9% in the group that had never used these drugs. Nail discoloration presented an even larger gap, affecting 46% of GLP-1 users versus 17% of non-users. In total, 66% of people taking GLP-1s reported experiencing at least one nail disorder. Dr. Charles Taïeb, a dermatologist at Necker University Hospital in Paris and co-author of the research, stated that the findings establish “a clear association,” while cautioning that “not everything that happens during GLP-1 treatment is necessarily caused by the treatment itself.” Despite this qualification, dermatologists working in clinical practice across the United States have told Allure they regularly observe these nail complications in their own patients taking GLP-1 medications.
Why GLP-1 Medications May Lead to Nail Damage
Weight Loss as One Factor, But Not the Only One
Many side effects associated with GLP-1 medications can be traced to weight loss itself rather than the drugs’ direct action on the body. However, nail complications appeared to increase among users regardless of how much weight they lost, suggesting a more direct connection to the medication rather than to weight loss alone. Dr. Mir Ali, medical director of the Surgical Weight Loss Center at MemorialCare Orange Coast Medical Center in Fountain Valley, California, observes nail problems in his surgical weight-loss patients as well. Yet he confirms based on both the study findings and his own clinical experience that nail detachment “seems to be independent of the weight lost.”
Nutritional Deficiency: The Primary Driver
The more likely explanation centers on nutritional insufficiency that develops when appetite is suppressed. GLP-1 medications reduce hunger significantly, causing users to consume fewer calories overall, which makes it difficult to meet recommended daily amounts of protein, iron, and B vitamins—all nutrients critical for healthy nail growth. Both hair and nails are composed primarily of keratin, a protein that requires adequate dietary protein to maintain and produce new growth. Dr. Ife J. Rodney, founding director of Eternal Dermatology + Aesthetics in the Baltimore-Washington metropolitan area, draws this parallel in her explanation of how GLP-1 medications affect nail health similarly to how they can cause hair loss.
Critical Nutrients for Nail Health
When protein consumption drops significantly, the body cannot maintain nail plate production at normal levels. “Your body may not produce nail plates as efficiently or may even stop producing the nails temporarily,” Dr. Rodney explains, a situation that leads to breakage and eventual detachment. Dr. Farah Moustafa, a dermatologist and director of Laser and Cosmetics at Tufts Medical Center in Boston, points out that biotin, vitamin B12, vitamins A, C, and E, and minerals such as iron and zinc all play direct roles in nail formation. When overall calorie intake drops, users often develop shortfalls across multiple critical nutrients simultaneously, and the body must prioritize survival functions over nail health maintenance.

Professional Evaluation and Diagnosis
A dermatologist visit becomes necessary when you notice nail detachment. Dr. Gary Goldenberg, assistant clinical professor of dermatology at Icahn School of Medicine at Mount Sinai Hospital in New York City, stresses that “a true nail detachment warrants a visit to your dermatologist to make sure there is no infection or inflammation.” The reason this distinction matters is that several other medications and conditions can cause nail bed detachment. Tetracycline antibiotics and oral retinoids such as Accutane both list nail separation as a potential side effect. Underlying thyroid disease can also cause similar symptoms. A dermatologist’s evaluation helps determine whether your particular nail problems relate to your GLP-1 medication or stem from another source that requires different treatment.
Detached nails create a practical safety concern. A nail that has separated from its bed can catch on objects and tear away completely, causing pain and bleeding. Your dermatologist may handle this by trimming the nail or surgically removing the portion that has detached, preventing further injury.
Treatment Options
For treatment, Dr. Goldenberg recommends biotin supplementation paired with Genadur, a prescription topical medication specifically formulated to strengthen nails. Dr. Moustafa notes that minoxidil—the active ingredient in the over-the-counter hair-growth product Rogaine—can be applied directly onto the nails or taken orally to support nail recovery and regeneration.
Prevention Through Nutrition
The most effective approach to preventing nail damage while taking GLP-1 medications involves prioritizing nutrition despite reduced appetite. Dr. Ali emphasizes that adequate protein intake combined with supplements recommended by your prescribing physician provides the foundation for nail health. Dr. Moustafa encourages eating a diet with wide nutritional variety, not just protein but the full spectrum of vitamins and minerals nails need to grow properly.
Specific foods deliver these nutrients efficiently. Eggs contain protein, biotin, and B vitamins in significant quantities. Salmon provides protein and omega-3 fatty acids. Sunflower seeds and almonds offer biotin, vitamin E, and minerals including both iron and zinc. These foods work well for people managing reduced appetite by focusing on nutrient-dense options rather than volume.
Regular communication with your healthcare provider is equally important. Dr. Ali recommends scheduling follow-up appointments while taking a GLP-1 medication and reporting any new side effects as they appear. Your doctor can order blood work to check nutrient levels and assess other relevant parameters, enabling early intervention before complications become severe.
Moving Forward
While additional research continues into the precise biological mechanisms linking GLP-1 use to nail complications, the current evidence strongly indicates that nutritional management and professional dermatological care should work together for anyone using these medications. The 2026 EADV study represents a significant shift from anecdotal patient reports to documented clinical research, providing both healthcare providers and patients with stronger evidence to guide prevention and treatment decisions.
Source: Allure
Frequently Asked Questions
What percentage of GLP-1 users experience nail detachment?
According to the European Academy of Dermatology and Venereology Congress 2026 study, 39% of GLP-1 users experienced nail detachment compared to 9% of people who never took the medication.
Why do GLP-1 medications cause nail problems?
GLP-1 medications suppress appetite, reducing calorie intake and making it difficult to consume enough protein, iron, and B vitamins—all essential for nail growth. The body prioritizes other functions when facing nutritional deficiency.
What should I do if I notice nail detachment while taking a GLP-1?
See a dermatologist to rule out infection or other causes. Your doctor may recommend biotin supplements, topical treatments like Genadur, or minoxidil to support nail recovery.